Hail, Buffalo
- When
- June 23, 4:52 PM CST
- Where
- Buffalo County, Mondovi
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.567, -91.683
A line of thunderstorms that moved out of Minnesota produced wind damage, hail and several tornadoes. m.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A line of thunderstorms that moved out of Minnesota produced wind damage, hail and several tornadoes. The first tornado touched down about 1.5 miles north of Taylor (Jackson County) around 6:22 p.m. It caused intermittent damage during the first two miles of its path as it moved east southeastward across Highway 95. It then strengthened and stayed on the ground for another 3 miles. Many trees were knocked down, and it also demolished a garage and took the roof off two other structures. The tornado reached F1 strength (estimated 75-85 mph winds) briefly as it moved through the Davis and Taylor Road areas where it demolished a garage approximately 2 miles northeast of Taylor. This tornado appeared to lift approximately 4 miles east of Taylor around 6:28 p.m. About 3 tenths of a mile to the south of where the first tornado lifted, a second tornado formed. This tornado primarily caused tree damage. Shortly after formation, it reached F1 strength (estimated 80-100 mph winds), clearing out a path about 30 yards wide through a wooded area just north of West Pine Creek Road. This tornado weakened about 5 miles east of Taylor, but caused sporadic F0 damage until it finally lifted around 6:32 p.m. about 8 miles east of Taylor in the East Pine Creek Road area. Total path length of these two tornadoes was nearly 9 miles. They were on the ground for about 10 minutes. A third tornado quickly developed about 3 miles west of Warrens (Monroe County) near Arctic Road, just west of Interstate 94 around 7:00 p.m. It hit a home along Interstate 94, then crossed the Interstate hitting a semi-truck, before moving into Jellystone Campground just west of Warrens. The tornado and associated strong winds around the storm knocked down hundreds of trees in this area, and damaged several tents, buildings, campers, and cars in Jellystone Campground. One gentleman was seriously injured when a tree fell on him during a rescue attempt. He was in a coma for a period of time, but survived with lasting disabilities. The tornado continued just southwest of Warrens and hit a home, blowing the roof off, south of the village along County Road O. It lifted about 2 miles southeast of Warrens around 7:12 p.m. The tornado path was approximately 4.5 miles in total length, with a maximum width of 50 yards. The tornado was rated an F1 on the Fujita Damage Scale. Wind speeds were likely 90 to 112 mph, with most of the damage related to downburst winds around the actual tornado. At least 3 people were hospitalized briefly for injuries, but there no fatalities. The fourth tornado formed in extreme eastern Juneau County, about 2 miles west of Castle Rock Dam. The tornado moved east-northeast across Castle Rock Lake and into western Adams County. It tracked near or along Edgewood Ave, with extensive tree damage to the Quincy Bluff area, including the lookout ranger tower there. Hundreds of trees were blown down from strong winds rotating around the tornadic thunderstorm, which were in excess of 90 mph at times. The tornado intermittently tracked east to areas just north of Edgewood Drive crossing Highway 13 approximately 5 miles south of Adams/Friendship (Adams County). Downburst winds on the south side of the storm demolished at least 8 mobile homes in Edgewood Estates that were orientated north-south and took the full brunt of the cross wind. This was the same area hit by severe weather in September 2000. Most of the Town of Easton (Adams County) had extensive damage with hundreds of trees down. It continued to move east-southeast before lifting shortly before the Adams-Marquette County line about 3 miles southeast of Grand Marsh around 7:55 pm. A broad area of straight line wind damage was found south of this tornado track with widespread tree damage occurring up to 1 mile south of the track. The tornado path was approximately 17 to 18 miles in length. The tornado was rated an F1 on the Fujita Damage Scale with estimated wind speeds in the 73 to 112 mph range.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 23, 1:30 PM CST, 3 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 230 PM CDT WED JUN 23 2004 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT MAIN FORECAST CONCERNS FOCUS ON THE INFLUENCE OF THE 500 MB LOW/TROUGH FOR THE NEXT COUPLE DAYS. A CLOSED 500 MB LOW WILL SWING SLOWLY EAST OVER THE NEXT COUPLE DAYS...MOVING FROM JUST NORTH OF THE UPPER GREAT LAKES...TO EAST OF JAMES BAY BY 00Z SAT. THE UPPER MISSISSIPPI RIVER VALLEY WILL STAY UNDER CYCLONIC FLOW THOUGH...WITH RIDGING NOT LOOKING TO WORK IN UNTIL THE MIDDLE OF NEXT WEEK. VARIOUS SHORTWAVE TROUGHS WILL SLIDE THROUGH THE FLOW...WITH THE STRONGEST ONE FOR THE LOCAL AREA COMING LATER TONIGHT AND ON THU MORNING. THIS WAVE WILL INTERACT WITH A COLD FRONT SLIDING SOUTH ACROSS THE REGION...WHICH WILL BRING A PRETTY GOOD SHOT OF COLDER AIR. 850 MB TEMPS ARE EXPECTED TO DROP BELOW 4 C BY 00Z FRI. NOT A LOT OF CAPE TO WORRY ABOUT TONIGHT...BUT THE SHEAR IS STRONG...AROUND 50 KTS IN THE 0-3 KM LAYER. MOISTURE ISN/T ALL THAT GREAT THOUGH...WITH THE RH FIELDS KEEPING THE BEST SATURATION FROM 700MB AND ON UP. CURRENTLY...IT LOOKS LIKE THE BEST SHOT FOR SHOWERS/STORMS WILL BE ACROSS NORTHERN MN/NORTHERN WI TONIGHT...AND WITH SUCH STRONG SHEAR...A FEW SEVERE STORMS COULD BE POSSIBLE. THE TAIL OF THE VORT MAX LOOKS TO WORK WITH THE TAIL OF THE COLD FRONT...WHICH IS EXPECTED TO REST ACROSS NORTHERN IA/NORTHERN ILL ON THU MORNING. FORCING ISN/T AS STRONG HERE...BUT THINK THERE SHOULD BE A PRETTY DECENT SHOT OF ADDITIONAL SHOWERS...PERHAPS A STORM...FOR THE SOUTHERN 1/2 OF THE FORECAST AREA. THE NEXT SHORTWAVE WILL DROP THROUGH THE 500 MB THROUGH ON THU NIGHT...SPINNING ACROSS THE U.P. OF MICH BEFORE MOVING EAST. IT LOOKS LIKE THE BRUNT OF THIS WAVE/S INFLUENCE SHOULD STAY NORTH OF THE AREA. MEANWHILE AT THE SFC...AN AREA OF HIGH PRESSURE WILL START TO BUILD EAST FROM THE NORTHERN PLAINS ON FRIDAY...AND LOOKS TO BE THE MAIN WEATHER FEATURE FOR THE WEEKEND. COLD AIR WILL REMAIN ENTRENCHED ACROSS THE REGION THOUGH...SO DESPITE ANTICIPATED SUNSHINE...SOME LOCATIONS WILL HAVE A HARD TIME CRACKING 70 FOR HIGHS. SO IN A NUTSHELL...A SHOT FOR SOME PCPN TONIGHT AND TOMORROW MORNING...BETTER TO THE NORTH TONIGHT...SOUTH IN THE MORNING. THEN HIGH PRESSURE SHOULD BE THE MAIN INFLUENCE...KEEPING IT MOSTLY DRY BUT COOL. .LONG TERM...SUNDAY THROUGH WEDNESDAY GFS/ECMWF/DGEX CONTINUE TO POINT TO A CHANGE IN THE UPPER LEVEL PATTERN FOR NEXT WEEK...WITH THE TROUGH GIVING WAY TO SOME 500 MB RIDGING BY MIDWEEK. AT THE SFC...HIGH PRESSURE IS ANTICIPATED TO SLIDE ACROSS THE UPPER MISSISSIPPI RIVER VALLEY ON SUNDAY...THEN SLIDE EAST LATE ON TUESDAY. THIS SHOULD KEEP THE REGION DRY FOR THE A CHANGE...WITH A GRADUAL RETURN TO MORE SEASONABLE TEMPERATURES AS THE HIGH KICKS EAST. HOWEVER...THE RETURN OF THE WARMTH COULD ALSO BRING BACK THE CHANCE FOR PCPN FOR THE LAST HALF OF THE NEXT WORK WEEK. && .ARX...WATCHES/WARNING/ADVISORIES... IA...NONE. WI...NONE. MN...NONE. && RIECK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 315 PM CDT WED JUN 23 2004 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-241100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 315 PM CDT WED JUN 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST AND CENTRAL WISCONSIN... .DAY ONE...TONIGHT THERE REMAIN A SLIGHT RISK FOR SEVERE STORMS THIS EVENING ACROSS PARTS OF THE OUTLOOK AREA...BUT THE AREA OF CONCERN HAS SHIFTED FROM THE PREVIOUS OUTLOOK. THE MAIN THREAT AREA WILL BE ALONG AND NORTH OF A LINE FROM CHARLES CITY IOWA...TO LA CROSSE...TO TOMAH AND NECEDAH WISCONSIN. A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE AREA TONIGHT...AND WILL SERVE AS THE FOCUS FOR THUNDERSTORM DEVELOPMENT. ATMOSPHERIC PROFILES OF WIND SPEED AND MOISTURE INDICATE THAT DAMAGING WINDS WILL BE POSSIBLE WITH SOME OF THE STRONGER STORMS. AND WITH THE COOL AIR IN PLACE...LARGE HAIL IS ALSO OF CONCERN. THE MOST LIKELY TIMES FOR STRONG STORMS IN THE OUTLOOK AREA WILL BE BETWEEN 5 AND 10 PM THIS EVENING. LATE TONIGHT...THE FRONT WILL SAG SOUTHWARD INTO CENTRAL IOWA AND NORTHERN ILLINOIS. ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA LATE TONIGHT...AS A MODERATE LOW LEVEL JET DEVELOPS ACROSS THE PLAINS. MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHERN IOWA AND SOUTHERN MINNESOTA AS THE LOW LEVEL JET PUSHES MOIST AIR UP AND OVER THE BOUNDARY. ALTHOUGH A FEW OF THE STORMS COULD PRODUCE SMALL HAIL...LIMITED ELEVATED INSTABILITIES WILL PRECLUDE THOSE STORMS FROM REACHING SEVERE LEVELS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A COMPLEX OF STORMS MAY BE ONGOING THURSDAY MORNING ACROSS PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA AND SOUTHWEST WISCONSIN. WITH THE STORMS ELEVATED IN NATURE...ISOLATED STORMS COULD PRODUCE SMALL HAIL...BUT SHOULD REMAIN BELOW SEVERE LEVELS. AS THE FRONT MOVES SOUTHWARD...HIGH PRESSURE WILL BUILD INTO THE AREA THROUGH NEXT TUESDAY WITH QUIET AND DRY WEATHER EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. MW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 530 PM CDT WED JUN 23 2004 MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-240000- ADAMS-BUFFALO-CLARK-DODGE-FILLMORE-HOUSTON-JACKSON-JUNEAU-LA CROSSE- MONROE-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINONA- 530 PM CDT WED JUN 23 2004 ...SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 9 PM... A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST ACROSS THE AREA THIS EVENING. WIND GUSTS IN EXCESS OF 60 MPH AND 3/4 INCH WILL BE POSSIBLE. COUNTIES INCLUDED IN THE WATCH... SOUTHEAST MINNESOTA... DODGE...FILLMORE...HOUSTON...MOWER...OLMSTED...WABASHA...AND WINONA. WESTERN WISCONSIN... ADAMS...BUFFALO...CLARK...JACKSON...JUNEAU...LA CROSSE...MONROE... TAYLOR...TREMPEALEAU...AND VERNON. WIZ054-055-061-240000- CRAWFORD-GRANT-RICHLAND- 530 PM CDT WED JUN 23 2004 ...SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 11 PM... STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST ACROSS THE AREA THIS EVENING. WIND GUSTS IN EXCESS OF 60 MPH AND 3/4 INCH WILL BE POSSIBLE. COUNTIES INCLUDED IN THE WATCH... SOUTHWEST WISCONSIN... CRAWFORD...GRANT...AND RICHLAND. RIECK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
548 PM CDT WED JUN 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0533 PM TSTM WND GST WEST CONCORD 44.15N 92.90W
06/23/2004 50 MPH DODGE MN LAW ENFORCEMENT
0538 PM TSTM WND GST ZUMBRO FALLS 44.29N 92.43W
06/23/2004 60 MPH WABASHA MN LAW ENFORCEMENT
0538 PM TSTM WND GST 3 S ZUMBRO FALLS 44.29N 92.43W
06/23/2004 80 MPH WABASHA MN LAW ENFORCEMENT
0538 PM TSTM WND DMG PRESTON 43.67N 92.08W
06/23/2004 FILLMORE MN LAW ENFORCEMENT
LARGE TREE DOWN BLOCKING ROADWAY
&&
LUSSKYThe La Crosse radar (KARX), 92 km away, was scanning. The volume nearest the first event began at 22:51 UTC.
18 hail, 17 thunderstorm wind, 5 tornado, 1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2004Every state in 2004This day in weather historyThe tornado archive for Wisconsin, 2004Warnings in Wisconsin, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409548, 5409549, 5409550, 5409551, 5409552, 5409553, 5409554, 5409555, 5409619, 5409556, 5409557, 5409620, 5409558, 5409559, 5409560, 5409561, 5409562, 5409563, 5409564, 5409565, 5409566, 5409567, 5409568, 5409604, 5409605, 5409606, 5409607, 5409608, 5409609, 5409623, 5409610, 5409611, 5409621, 5409612, 5409622, 5409613, 5409614, 5409615, 5409616, 5409617, and more.